The decision to give NAC in APAP overdose depends on the likelihood of hepatotoxicity in the patient. Assessment is by obtaining a thorough history, physical examination, and serum APAP and transaminase concentrations.
A detailed history including the quantity of APAP consumed is necessary. It is important to know whether consumption took place all at once or overtime. History of any other coingestants like anticholinergic medications or opioids that could cause a delayed absorption of APAP is also necessary, as is the presence of risk factors including malnutrition, alcoholism, or cirrhosis as these have associations with decreased glutathione reserves. Determination should also be made whether the APAP formulation taken is a regular or an extended-release preparation as the latter can cause a delayed peak serum concentration. Determination should also be made about the concurrent use of drugs that can induce CYP2E1 (for example, isoniazid and chronic alcohol consumption), which increases the risk of hepatotoxicity.
The Rumack-Mathew Nomogram is a useful tool to assess the risk of hepatotoxicity and hence the need for starting NAC in an acute single ingestion of APAP.
If the time of ingestion of APAP is less than 4 hours, 4-hour levels of serum APAP are obtained and plotted on the nomogram. If it is above the treatment line, starting NAC should be the course of action. If it is below, the risk of hepatotoxicity is virtually nonexistent.
If the time of ingestion is between 4 and 24 hours and the time required to obtain serum APAP levels is less than 8 hours, one may wait for the APAP levels before deciding to start NAC. If the APAP levels reports are not obtainable until more than 8 hours have passed, NAC can be started empirically and stopped if the levels are below the treatment line.
If the dose ingested is unclear or if it’s been more than 24 hours since ingestion, give the first dose of NAC and send APAP levels and transaminases levels. If APAP levels are more than 10 mg/L OR transaminases are elevated, NAC can be continued.
In chronic ingestion, NAC therapy should be initiated if APAP levels are more than 20 mg/L or transaminases are elevated. In pregnant women, there are no reports of fetal risk with starting NAC. Dosing for these patients can initiate according to similar protocols as in the general population.
NAC may be given either orally or intravenously with minimal differences in its effectiveness. The commonest regimes used are 21-hour IV protocol and 72-hour oral dosing protocol. NAC should be started in patients at risk of hepatotoxicity and continued if hepatotoxicity develops. It may be stopped following the completion of the protocol or upon resolution of hepatotoxicity, whichever occurs last. Both oral and IV routes of administration are equally efficacious in preventing and treating APAP toxicity. The IV route has preference over the oral route in established hepatic failure and in patients who cannot tolerate oral NAC due to intractable vomiting or nausea.
NAC is available as a 20% concentration in 30 ml vials that requires dilution before being given IV. Oral NAC is available in 10% and 20% vials of 10 ml each, which also requires dilution before administration.
The dosing schedule for the 21-hour IV protocol is as follows:
The dosing schedule for the 72-hour oral NAC protocol is as follows:
NAC should be continued until APAP levels are undetectable, PT/INR is near normal, encephalopathy has resolved, and transaminases are normal or are down trending and AST < 1000 U/L. In the 21-hour IV protocol, the APAP levels and transaminases level testing should occur at 20 hours. The oral protocol requires checking at 24 hours. If APAP is undetectable and transaminase levels are normal, NAC can be discontinued at the end of the regime. If there is a detectable APAP level or AST is still elevated, restarting NAC at 6.25 mg/kg per hour (for IV protocol) or 70 mg/kg every four hours (for oral protocol) is the proper course. This can be continued until the patient returns to normal mental status and INR is below 2.0 or if the patient obtains a liver transplant.